A 55-year-old male with a past history of alcohol use disorder with a previous history of withdrawal seizures, hypertension, and cirrhosis presents to the emergency room requesting inpatient detoxification. The patient has been drinking 12 beers daily for the past 2 weeks. His initial lab work demonstrates a glomerular filtration rate >60, AST of 210 U/L, ALT of 152 U/L.
Which of the following agents would be the best choice to use for this patient’s alcohol detoxification?
Correct Answer: E
In patients requiring alcohol detoxification who have evidence of liver disease or impairment, as evidenced in this patient by his elevated liver transaminases, lorazepam is the best option. Lorazepam does not have any active metabolites and is cleared from the patient’s system more rapidly than other benzodiazepines, making it a preferable choice in patients with liver dysfunction. The other options are benzodiazepines, which can protect against alcohol withdrawal symptoms but would have a prolonged effect in patients with liver dysfunction. They require normal functioning of liver for their primary metabolism (diazepam undergoes oxidation and clonazepam undergoes nitroreduction).
A 19-year-old male presents to the emergency department with agitation, altered mental status, and muscle rigidity. According to his girlfriend, his physician started him on a medication 2 weeks ago for schizophrenia and depression. During the clinical examination, he appears diaphoretic and has no clonus. His vital signs include a blood pressure of 185/90 mm Hg, temperature of 38.7°C, and pulse of 105 bpm. His lab data are significant for leukocytosis and elevated liver transaminases.
Which of the following medications is most likely causing the patient’s severe adverse reaction?
Correct Answer: A
This patient is likely experiencing neuroleptic malignant syndrome (NMS), a life-threatening reaction to an antipsychotic medication such as olanzapine. Characteristic symptoms include fever, altered mental status, muscle rigidity, and autonomic dysfunction. He presented with the classic symptoms of fever, altered mental status (mutism, agitation), muscle rigidity, and autonomic dysfunction (altered blood pressure, heart rate). Treatment involves stopping the medication and if clinically indicated, dantrolene, IV hydration, and benzodiazepines as needed. None of the other choices are antipsychotics, and hence do not cause NMS.
An 85-year-old patient is brought into the emergency room, after he was found comatose at home by his son. The patient has a known history of bipolar disorder and epileptiform seizures and is on medication for that. Vital examination reveals:
His serum sodium is 115 mmol per liter.
Which of the following medications is the most likely cause of his sodium imbalance?
Correct Answer: C
Certain medications are known to cause syndrome of inappropriate antidiuretic hormone (SIADH) secretion, leading to hyponatremia. Carbamazepine acts like a vasopressin-agonist and has antidiuretic effects. Altered sensitivity to serum osmolality by the hypothalamic osmoreceptors appears likely, but an increased sensitivity of the renal tubules to circulating ADH cannot be excluded. As such it can cause hyponatremia, especially in the elderly. Another medication that causes the same side effect is oxcarbazepine. Treatment includes discontinuing offending drug and fluid restriction, in addition to monitoring and correction of electrolyte balance. The other choices listed here are not known to cause SIADH.
A patient presents to the ED with confusion, myoclonus, diarrhea, hypotension, altered mental status, tachycardia, and a normal creatine phosphokinase (CPK). His family is able to confirm that he was recently started on a new medication by his psychiatrist for treatment of bipolar disorder, although they do not know the name of the medication or what kind of medication it was.
Which one of the following is the most likely diagnosis and why?
Both NMS and serotonin syndrome may present with mental status changes, autonomic instability, diaphoresis, and mutism. Both can have elevated CPK, but high CPK is more common in NMS because of the muscular rigidity. The key differentiating features between the two are that serotonin syndrome presents with myoclonus, hyperreflexia and GI symptoms, whereas NMS presents with muscle rigidity. Hence, this patient is most likely to have serotonin syndrome.
A 37-year-old male with a past medical history of alcoholic cirrhosis presents to the ICU postoperatively, after having an open reduction and internal fixation of his femur fracture. He is currently intubated because of rib fractures, splinting, and concern for pulmonary contusions. He is currently sedated with dexmedetomidine and fentanyl infusions but is becoming more agitated and restless. The nurse requests a breakthrough dose of a benzodiazepine to keep him sedated.
Which one of the following would be the best choice of medication in someone with impaired liver function?
Correct Answer: B
Oxazepam is generally considered safer than many other benzodiazepines in patients with impaired liver function, primarily because it is metabolized by glucuronidation and does not require hepatic oxidation. Hence, oxazepam is less likely to accumulate and cause adverse reactions in the elderly or people with liver disease. Other options for patients with liver dysfunction are temazepam and lorazepam. They have short half-lives and do not have any active metabolites. Other benzodiazepines are less desirable in patients with hepatic dysfunction because they require the liver for their primary metabolism (diazepam undergoes oxidation and clonazepam undergoes nitroreduction) or have longer half-lives (prazepam and estazolam).
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us